Maine, 2003

Cold in Maine, January 21 to 23, 2003

January 21 to 23, 2003 · NWS GYX · 17 events in 17 counties and zones

An area of low pressure moved across New England on the 20th, then intensified rapidly on the 21st and 22nd over the Canadian Maritimes as a large area of high pressure moved from western Canada into the north-central United States. The area of high pressure continued to move south into the southern United States through the 24th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moved across New England on the 20th, then intensified rapidly on the 21st and 22nd over the Canadian Maritimes as a large area of high pressure moved from western Canada into the north-central United States. The area of high pressure continued to move south into the southern United States through the 24th. The pressure gradient between the low over the Maritimes and the area of high pressure produced west to northwest winds across the area and brought cold temperatures into the region. The cold temperatures and west to northwest winds combined to produce an extended period of cold wind chill temperatures. Wind chill temperatures during the period generally ranged from 15 to 30 degrees below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 21, 1:52 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 21, 1:52 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
152 PM EST TUE JAN 21 2003

.DISC...CLR AND COLD TNGHT...THEN CLOUDS BEGIN TO SLIDE S INTO FA BY
THU PM AROUND RETROGRADING SYSTEM OVR ESTRN CANADA.  LEANED TWDS MAV
MINS THIS FCST CYCLE AND WTH A BLEND OF GFS/RGL FOR DAYTIME MAX
TMPS.  WIL CONTINUE WTH WND CHILL ADV THIS PKGE THRU WED MRNING.
BIG DIFF IN MIN TMPS AND WND CHILLS OVR SHRT DISTANCES DEPENDING ON
WHER WE DECOUPLE OVRNGHT.  SO PLAN TO WRD WND CHILLS AS AVG VALUES
FOR FRST PERIOD IN BODY OF ZFP.  FOR H+60 AND BEYOND...I ADJUSTED
THE GFS MEX TMPS DWN A BIT BASED ON LATEST ENSEMBLE H8 TMPS.
OVERALL XPC MODERATING TEMPS THRU EXTENDED PERIOD AS UPR TROF OVR
ESTRN STATES WEAKENS A BIT WITH NO SIGNIF SYSTEMS POISED TO EFFECT
FA THROUGH DAY 7.

.CSTAL WTRS...XPC GLW CRIT TO CONTINUE TNGHT THRU WED NGHT BFR
CONDITIONS BEGIN TO IMPROVE.  HVY FRZNG SPRY IS ALSO XPCD TO PERSIST
INTO WED.

WRKZFP/CWF AVBL ON A.

HAV A GUD DAY.

.GYX...
ME...WIND CHILL ADVISORY TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
MEZ007>009...MEZ012>014...MEZ018>028.

GLW.

HEAVY FREEZING SPRAY WARNING.

NH...WIND CHILL ADVISORY TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
NHZ001>010...NHZ013...NHZ014.

GLW.

HEAVY FREEZING SPRAY WARNING.

ES
Hazardous weather outlook, Jan 21, 2:18 AM EST, 16 hours 42 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-210915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
218 AM EST TUE JAN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...

WIND CHILL ADVISORY FOR WIND CHILL TEMPERATURES AVERAGING AROUND
25 DEGREES BELOW ZERO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

WIND CHILL ADVISORY FOR WIND CHILL TEMPERATURES AVERAGING AROUND
25 DEGREES BELOW ZERO WEDNESDAY MORNING...OTHERWISE NO HAZARDOUS
WEATHER THEREAFTER EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Androscoggin

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Somerset

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Cumberland

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Waldo

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal York

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Cumberland

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Waldo

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior York

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kennebec

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Cold/Wind Chill, Knox

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lincoln

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Franklin

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oxford

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sagadahoc

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Franklin

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oxford

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Somerset

When
January 21, 7:00 PM EST to January 23, 9:00 AM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341456, 5341457, 5341458, 5341459, 5341460, 5341461, 5341462, 5341463, 5341464, 5341465, 5341466, 5341467, 5341468, 5341469, 5341470, 5341546, 5341929.